Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Paducah, KY

April 29, 2003Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 29, 2003, 5:08 PM CDT for Union County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 5:08 PM CDT (22:08 UTC)
Expired
Apr 29, 2003, 5:45 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, IL

The radar

The Paducah radar (KPAH), 63 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS53 KPAH 292208
SVRPAH
ILC181-292245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF COBDEN...OR ABOUT 5 MILES
  NORTHEAST OF ANNA...MOVING NORTHEAST AT 10 MPH.

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS...
DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3750 8935 3742 8919 3748 8906 3760 8905
          3761 8925

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:48 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 29, 12:48 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT TUE APR 29 2003

FORECAST CHALLENGE IS TIMING OF PRECIP EVENTS

29/12Z UPPER AIR MAPS DEPICTED THE FOLLOWING.  THE REGION CONTINUES
TO BE AN AREA OF WEAK STEERING WINDS /30KTS/ AS THE SUB-TROPICAL JET
IS WELL TO OUR SOUTH OVER MEXICO AND THE NORTHERN BRANCH JET
EXTENDING FROM SOUTHERN CALIFORNIA NORTHEAST INTO THE UPPER
MISSISSIPPI VALLEY. THE 5H CHART SHOWED A WEAK SHORTWAVE TROUGH NEAR
THE ARKLATEX REGION WITH SOME MOISTURE AT THAT LEVEL JUST IN ADVANCE
OF THE FEATURE. AT 7H THE REGION WAS WELL EAST OF THE CAPPING
INVERSION BUT DRY AT THIS LEVEL. AT 85H A BAROCLINIC ZONE WAS
POSITIONED FROM NEBRASKA EAST INTO NORTHERN ILLINOIS. DEW PT
READINGS ACROSS THE AREA RANGED FROM AROUND +5 IN THE WEST TO +10 IN
THE EAST.

LOOKING AT SURFACE CONDITIONS AT 29/16Z SHOWED THE FOLLOWING. A VERY
WEAK SURFACE TROUGH WAS ACROSS THE CWA...PROBABLY LEFTOVERS FROM
YESTERDAY/LAST NIGHTS CONVECTION. THE TRUE SURFACE FRONT WAS
HIGHLIGHTED BEST BY THE PACKING OF ISODROSTHERMS FROM NORTHEAST
MISSOURI INTO CENTRAL OHIO. AN MCS WAS CHUGGING EASTWARD ALONG THIS
FEATURE AND THE COINCIDENT 85H BAROCLINIC ZONE ATTM. LAPS DATA ARE
SUGGESTING CURRENT LI-S ACROSS THE CWA IN THE -2 TO -5 RANGE WITH
THE GREATEST INSTABILITY IN THE SOUTHWEST. SURFACE BASED CAPE VALUES
WERE ALSO GREATEST IN THE SOUTHWEST WITH VALUES AROUND 1800 J/KG.
READINGS WERE NEAR ZERO ACROSS MY NORTHEAST.

GIVEN A LACK OF ANY SIGNIFICANT UPPER LEVEL SUPPORT...OR ANY
SIGNIFICANT SURFACE FORCING MECHANISM...BELIEVE CONVECTION TONIGHT
WILL BE LIMITED TO THE EARLY EVENING HOURS FOR ISOLATED DIURNAL
ACTIVITY. BEST CHANCES SHOULD BE IN THE SOUTHWEST WHERE INSTABILITY
PARAMETERS ARE ALREADY SUGGESTING AN UNSTABLE LOW LEVEL. ALSO THERE
MAY BE A LITTLE ADDED SUPPORT IN THIS AREA FROM WHAT MAY BE LEFT OF
THE SHORTWAVE TROUGH THAT WAS MOVING EAST ACROSS THE ARKLATEX AREA
THIS MORNING.  WILL KEEP MY NORTHEAST PRECIP-FREE AND GO WITH
ISOLATED IN BETWEEN. GIVEN CURRENT DEW POINT VALUES ACROSS THE
AREA...AND WITH WINDS STILL EXPECTED TO BE ON THE LIGHT SIDE...WILL
GO WITH LOWS TONIGHT RANGING FROM THE UPPER 50S NORTH TO LOWER 60S
SOUTH. ALSO DENSE FOG MAY BE A CONCERN ACROSS THE NORTH AGAIN. FOR
NOW WILL MENTION PATCHY DENSE FOG. WILL LET EVENING SHIFT ASSESS IF
THE NEED FOR AN ADVISORY EVOLVES. THE LIMITING FACTOR TONIGHT...AS
COMPARED TO LAST NIGHT...WILL BE SLIGHTLY STRONGER WINDS.

FOR WEDNESDAY THE 85H BAROCLINIC ZONE IS PROGGED TO HEAD EVEN
FARTHER NORTH OF THE AREA AND THE AXIS OF THE WARMER 7H AIR INCHES
OUR WAY. SO WILL GO WITH A DRY FORECAST ALL LOCATIONS WEDNESDAY WITH
LESS CLOUDS AND WARMER TEMPS THAN CURRENTLY FORECAST. MAV HAS BEEN
TOO PESSIMISTIC WITH CLOUD COVER THE PAST TWO RUNS.

WILL CONTINUE WITH RAIN-FREE CONDITIONS ON WEDNESDAY NIGHT. LOWS
SHOULD BE A LITTLE WARMER AS DEW POINTS INCREASE AND CLOUD COVER MAY
BE ON THE INCREASE IN ADVANCE OF THURSDAY/S SYSTEM.

THURSDAY INTO EARLY FRIDAY STILL LOOK ON TRACK FOR OUR NEXT
SIGNIFICANT TSRA/SHRA EVENT. WILL KEEP CONFIGURATION OF TIMING AND
POPS CLOSE TO CURRENT WORDING.

FROM FRIDAY AFTERNOON INTO THE DAYTIME HOURS SUNDAY...WILL CONTINUE
WITH PRECIP-FREE CONDITION AND HIGHS AND LOWS SIMILAR TO CURRENT
FORECAST. SUNDAY NIGHT INTO EARLY TUESDAY MORNING LOOK TO BE THE
FOCUS FOR ANOTHER EPISODE OF SHRA/TSRA. WILL END PRECIP AS SHRA IN
THE EAST IN THE FORENOON ON TUESDAY.

.PAH...NONE.

DFS
Hazardous weather outlook, Apr 29, 1:10 PM CDT, 3 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE
PURCHASE AREA OF WESTERN KENTUCKY.  WEAK BOUNDARIES LEFT BEHIND FROM
YESTERDAYS STORMS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON IN THE OUTLOOK AREA.  MODERATE INSTABILITY SHOULD BE
SUFFICIENT TO ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS...WITH
THE THREAT BEING GREATEST ACROSS SOUTHEAST MISSOURI NEARER TO THE
GREATEST INSTABILITY.  LARGE HAIL WILL BE THE PRIMARY THREAT...BUT A
FEW DAMAGING WIND EVENTS CANNOT BE RULED OUT.

THE THUNDERSTORMS WILL MOVE RELATIVELY SLOWLY TO THE EAST...AND
SHOULD WEAKEN TOWARD SUNSET.  ANY THUNDERSTORMS THAT REACH THE
EVANSVILLE TRI STATE AREA OR THE LAKES AND PENNRILE REGIONS OF
WESTERN KENTUCKY LATE THIS AFTERNOON OR EARLY THIS EVENING...SHOULD
BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
WEST KENTUCKY. AFTER THURSDAY EVENING...MONDAY OF NEXT WEEK WILL
HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND POSSIBLE SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY 3 PM CDT THIS AFTERNOON
ACROSS THE OUTLOOK AREA.

In the hours before

Special weather statement, Apr 29, 3:16 PM CDT, 1 hour 52 minutes before
MOZ076-292045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE APR 29 2003

...HAIL UP TO ONE HALF INCH IN DIAMETER POSSIBLE OVER PERRY COUNTY
MISSOURI...

AT 316 PM CDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER WEST-CENTRAL PERRY COUNTY IN SOUTHEAST MISSOURI...MOVING EAST
AT 10 MPH. THROUGH 345 PM...THE STORM WILL CONTINUE TO PUSH EAST
ACROSS INTERSTATE 55 TOWARD PERRYVILLE. HAIL UP TO ONE HALF IN
DIAMETER...GUSTY WIND TO 30 MPH...AND LOCALLY HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.

PRESLEY
Local storm report, Apr 29, 3:45 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    2W SILVER LAKE            MO   1.75 INCH HAIL
04/29/03   PERRY                          REPORTED BY EMA
Local storm report, Apr 29, 3:54 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    SILVER LAKE               MO   1.00 INCH HAIL
04/29/03   PERRY                          REPORTED BY FIRE
                                          DEPARTMENT
Local storm report, Apr 29, 4:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    SILVER LAKE               MO   0.75 INCH HAIL
04/29/03   PERRY                          REPORTED BY EM2

0434 PM    SILVER LAKE               MO   WIND DAMAGE
04/29/03   PERRY                          LARGE LIMBS DOWN.
                                          REPORTED BY EM2

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:46 PM CDTSevere Thunderstorm WarningPAHUnion44 min
Apr 29, 6:06 PM CDTFlash Flood WarningPAHUnion114 min
Apr 29, 6:31 PM CDTSevere Thunderstorm WarningPAHUnion44 min
Apr 29, 6:40 PM CDTSevere Thunderstorm WarningPAHMassac50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.